Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 203, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 2, 2002, 2:03 PM CDT for Taney County, Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 2:03 PM CDT (19:03 UTC)
- Expired
- Jul 2, 2002, 2:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Taney County, MO
The radar
The Springfield radar (KSGF), 73 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:30 PM CDT | Thunderstorm Wind 50 E | Branson, MO | |
| Jul 2, 2:45 PM CDT | Thunderstorm Wind 50 E | Branson, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
289 WUUS53 KSGF 021903 SVRSGF MOC213-021945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 201 PM CDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TANEY COUNTY IN MISSOURI * UNTIL 245 PM CDT * AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE DOWNBURST WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF DIAMOND CITY...OR 14 MILES NORTHEAST OF HARRISON...AND MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLLISTER BY 220 PM CDT. FORSYTH...ROCKAWAY BEACH...BRANSON BY 225 PM CDT. MERRIAM WOODS...TANEYVILLE BY 230 PM CDT. THE TOWNS OF KIRBYVILLE...POWERSITE...OZARK BEACH...EDGEWATER BEACH AND KISSEE MILLS ARE ALSO IN THE PATH OF THIS STORM. IF ON OR NEAR TANEYCOMO...GET OUT OF THE WATER AND MOVE INDOORS TO SAFE SHELTER IMMEDIATELY. IN ADDITION TO DAMAGING WINDS...THIS STORM WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM LAT...LON 3650 9333 3650 9277 3680 9276 3683 9332 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:50 AM CDT, 12 hours 13 minutes earlier.
Area forecast discussion, Jul 2, 1:50 AM CDT, 12 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 150 AM CDT TUE JUL 2 2002 RAIN CHANCES THE NEXT COUPLE OF DAYS CONTINUE TO HIGHLIGHT FORECAST CONCERNS. SATELLITE AND PROFILER DATA SHOW THAT THE UPPER TROUGH HAD STRETCHED NORTH OVER THE PAST 24 HOURS AND EXTENDED FROM NORTHEAST KANSAS TO CENTRAL TEXAS. THE ASSOCIATED MOISTURE PLUME HAD ADVECTED INTO WESTERN MISSOURI. RADAR SHOWED THAT LIGHT RAIN CONTINUED EARLY THIS MORNING IN DEEPER MOISTURE LAYER OVER EASTERN OKLAHOMA AND SOUTH KANSAS. THE EVOLUTION OF THE UPPER TROUGH WILL BE THE PRIMARY FACTOR IN OUR WEATHER OVER THE NEXT FEW DAYS. MODELS WEAKEN THE SYSTEM OVER TIME BUT DIFFER ON PLACEMENT. THE ETA RETROGRADES THE SYSTEM TOWARD THE HIGH PLAINS WHILE THE AVN HOLDS IT FARTHER EAST. THE AVN LOOKS A LITTLE TOO WET OVER OUR AREA GIVEN THE CLOSE PROXIMITY OF THE UPPER HIGH AND PREFER THE ETA IN THIS REGARD. PERSISTENT MOISTURE INFLUX AND PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES WILL SUPPORT A CONTINUED CHANCE OF SHOWERS OVER SE KANSAS AND SW MISSOURI TODAY THROUGH WEDNESDAY. WILL CONTINUE WITH NO MENTION OF THUNDER AS INSTABILITY WILL BE MARGINAL. MODELS SUGGEST THAT THE DRY LAYER IN THE LOWER ATMOSPHERE THAT HAS EXISTED OVER THE AREA THE PAST COUPLE OF DAYS WILL GRADUALLY MOISTEN TODAY. THIS MAY SUPPORT A LITTLE MORE PRECIPITATION TO REACH THE GROUND. HIGH TEMPERATURES WILL BE DEPENDENT ON CLOUD COVER WITH COOLEST READINGS NEAR THE KANSAS BORDER. THE UPPER RIDGE WILL REASSERT ITSELF OVER THE AREA LATE IN THE WEEK AND INTO THE WEEKEND. A SHORTWAVE OR REMNANTS OF THE EXISTING TROUGH ARE PROGGED TO LIFT NORTHEAST THURSDAY BUT BELIEVE IMPACT WILL BE WEST AND NORTH OF OUR AREA. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 60 min |
| Jul 2, 3:36 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.